When a medication is ototoxic, it has a toxic effect on the ear or its nerve supply. In damaging the ear, these drugs can cause side effects like tinnitus, hearing loss, or a balance disorder. Depending on the medication and dosage, the effects of ototoxic medications can be temporary or permanent. More than 200 prescription and over-the-counter medicines are known to be ototoxic, including the following:
We provide here a list of known ototoxic drugs and herbs that have been known to cause or exacerbate tinnitus. This list is for educational purposes only and is available as a resource to you to use in your discussions with your health care professional. We thank doctor Neil Bauman, Ph.D., for his expertise in this area and for compiling this list for us.
^ Jump up to: a b Schecklmann, Martin; Vielsmeier, Veronika; Steffens, Thomas; Landgrebe, Michael; Langguth, Berthold; Kleinjung, Tobias; Andersson, Gerhard (18 April 2012). "Relationship between Audiometric Slope and Tinnitus Pitch in Tinnitus Patients: Insights into the Mechanisms of Tinnitus Generation". PLOS One. 7 (4): e34878. Bibcode:2012PLoSO...734878S. doi:10.1371/journal.pone.0034878. PMC 3329543. PMID 22529949.
Often people bring in very long lists of medications that have been reported, once or twice, to be associated with tinnitus. This unfortunate behavior makes it very hard to care for these patients -- as it puts one into an impossible situation where the patient is in great distress but is also unwilling to attempt any treatment. Specialists who care for patients with ear disease, usually know very well which drugs are problems (such as those noted above), and which ones are nearly always safe.
We are all different and you may find you prefer one type of relaxation over another. You may find a class that teaches a type you like. However, you may not be able to get to classes or you may just prefer to do something yourself. Using some simple techniques regularly may help you to improve your quality of life and make a real difference to living with tinnitus. It does take practice to develop good relaxation techniques, and what may help one day, may not do so the next – so don’t give up if at first it does not seem to help.

Now make your toes as tight as you can, really scrunch them up. Hold them like this for a moment – and relax. Now do the same with your ankles, then your calf muscles, your thighs… work all the way up your body to your head, making sure you tense, hold for a moment, and then release the tension. Once you’ve done this with your whole body, focus again on your breathing – notice the rhythm, it should be even and calm.

Tinnitus usually comes in the form of a high-pitched tone in one or both ears, but can also sound like a clicking, roaring or whooshing sound. While tinnitus isn't fully understood, it is known to be a sign that something is wrong in the auditory system: the ear, the auditory nerve that connects the inner ear to the brain, or the parts of the brain that process sound. Something as simple as a piece of earwax blocking the ear canal can cause tinnitus, but it can also arise from a number of health conditions. For example, when sensory cells in the inner ear are damaged from loud noise, the resulting hearing loss changes some of the signals in the brain to cause tinnitus.
Cognitive behavioral therapy (CBT). CBT uses techniques such as cognitive restructuring and relaxation to change the way patients think about and respond to tinnitus. Patients usually keep a diary and perform "homework" to help build their coping skills. Therapy is generally short-term — for example, weekly sessions for two to six months. A 2010 review of six studies by the Cochrane Collaboration (an international group of health authorities who evaluate randomized trials) found that after CBT, the sound was no less loud, but it was significantly less bothersome, and patients' quality of life improved.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×